Nevada, 2012Dust Devil in Nevada, August 8, 2012
August 8, 2012 · NWS VEF · 1 event in 1 county or zone
A dust devil in North Las Vegas damaged a home.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dust devil in North Las Vegas damaged a home.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 8, 1:25 PM PST, 23 minutes earlier.
Area forecast discussion, Aug 8, 1:25 PM PST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
225 PM PDT WED AUG 8 2012
.SYNOPSIS...A STRONG RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE
AREA INTO THE WEEKEND BEFORE SHIFTING TO THE EAST. THIS WILL RESULT
IN NEAR RECORD TEMPERATURES THROUGH THE END OF THE WEEK WITH
CONTINUED ABOVE NORMAL TEMPERATURES INTO EARLY NEXT WEEK. ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS WILL ALSO BE SEEN...MAINLY OVER
THE MOUNTAINS.
&&
.SHORT TERM...TONIGHT THROUGH SATURDAY EVENING...ISOLATED AFTERNOON
CONVECTION SO FAR HAS BEEN CONFINED TO MAINLY LINCOLN AND NORTHERN
MOHAVE COUNTY. ALTHOUGH ADDITIONAL AREAS MAY SEE CONVECTION...
ESPECIALLY THE SOUTHERN SIERRA/CLARK COUNTY MOUNTAINS INTO THE
EVENING...OVERALL ACTIVITY SHOULD DECREASE OVERNIGHT.
RIDGE CENTERED OVER EASTERN UTAH/ARIZONA WILL EXPAND SLIGHTLY
FURTHER WEST ON THURSDAY WITH THE RESULTANT INCREASE IN
HEIGHTS/THICKNESS BEING THE MAIN CONCERN DURING THE SHORT TERM.
ALTHOUGH MOISTURE CAUGHT UNDER THE RIDGE WILL CONTINUE TO KEEP AN
AFTERNOON/EVENING CYCLE OF THUNDERSTORMS GOING THROUGH THE PERIOD
MAINLY OVER THE EASTERN MOUNTAINS...DAYTIME TEMPERATURES WILL
CONTINUE TO BE THE PRIMARY FOCUS OF THE FORECAST.
AT THIS TIME...DAYTIME TEMPERATURES THURSDAY AND FRIDAY WILL BE NEAR
RECORDS IN SOME AREAS...BUT MORE IMPORTANTLY..BE AT OR SLIGHTLY
HIGHER THAN EXCESSIVE HEAT WARNING CRITERIA FOR THE AREA. THUS WILL
CONTINUE TO KEEP THE HEAT WARNING IN EFFECT THROUGH FRIDAY. QUESTION
BECOMES WILL THE TEMPERATURES REMAIN AT WARNING CRITERIA ON
SATURDAY. ALTHOUGH THE CURRENT FORECAST TEMPERATURES IN THIS PACKAGE
WILL BE RIGHT AT THE CRITERIA...WILL NOT EXTEND THE WARNING AT THIS
TIME DUE TO UNCERTAINTY ON IF WE WILL SEE A DEGREE OR TWO OF COOLING
BY THEN.
.LONG TERM...BROAD HIGH PRESSURE WILL BE SLOWLY MIGRATING EAST AT
THE BEGINNING OF THE LONG TERM...ALLOWING HEIGHTS TO SLOWLY FALL
WHICH SHOULD MARK THE BEGINNING OF A GRADUAL COOLING TREND /THOUGH
HIGHS ARE STILL EXPECTED TO REMAIN ABOVE NORMAL/. AS THE HIGH MOVES
EAST...MODELS INDICATE A WEAK SURGE OF MIDLEVEL MONSOONAL MOISTURE
MOVING NORTH INTO THE SOUTHERN AND CENTRAL PORTIONS OF THE CWA
SUNDAY...THEN SPREADING NORTHEAST ACROSS THE REST OF THE AREA
MONDAY. AT THE SAME TIME...A DECENT AREA OF LIFTED INDICES OF -1 TO
-2 SPREAD ACROSS THE AREA DURING THIS TIMEFRAME. AS SUCH...HAVE
INCREASED POPS A BIT ACROSS THE SOUTHERN AND CENTRAL AREAS
SUNDAY...AND ACROSS MOST OF THE CWA MONDAY. INCREASED CLOUD COVER
DURING THIS TIMEFRAME MAY ALSO HELP TO LIMIT HIGH TEMPERATURES.
THE MAJORITY OF MEDIUM RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT
THAT THE HIGH CENTER WILL BE LOCATED OVER WEST CENTRAL NEW MEXICO BY
12Z MONDAY. MODELS THEN BEGIN TO SHOW CONSIDERABLE SPREAD THROUGH
THE REST OF THE LONG TERM. CONSENSUS SHOWS A PATTERN CHANGE DURING
THE MIDDLE OF NEXT WEEK...AS GENERAL TROUGHINESS SETS UP OVER THE
EASTERN PACIFIC OR ALONG THE WEST COAST AND SLOWLY MIGRATES EAST.
HAVE NOT TRIED TO NAIL DOWN ANY DETAILS AT THIS POINT SINCE
RUN-TO-RUN AND MODEL-TO-MODEL DIFFERENCES ARE GREAT...ESPECIALLY
FROM WEDNESDAY ONWARD. IN GENERAL...TEMPERATURES ARE LIKELY TO
CONTINUE TO FALL SLOWLY WHILE DRIER AIR WORKS ITS WAY INTO THE CWA.
&&
.AVIATION...FOR MCCARRAN...FEW-SCT MIDLEVEL CLOUDS AOA 8K FEET ARE
EXPECTED THROUGH SUNSET THIS EVENING. WINDS HAVE BEEN A BIT HIGHER
THIS AFTERNOON THAT INITIALLY FORECAST...HAVE BUMPED UP WINDS
THROUGH 03Z...BUT THIS WILL NEED TO BE WATCHED THROUGH THIS EVENING.
LIGHT...DIURNAL WINDS ARE EXPECTED AGAIN TOMORROW...WITH TEMPS AOA
100F THROUGH 04Z THIS EVENING AND AGAIN FROM 18Z TO 04Z TOMORROW.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED SHRA/TSRA HAVE DEVELOPED AGAIN TODAY...MAINLY
ACROSS THE HIGHER ELEVATIONS OF LINCOLN...CLARK...NYE...AND MOHAVE
COUNTIES. GUSTY AND ERRATIC WINDS ARE POSSIBLE IN AND NEAR ANY
SHRA/TSRA ALONG WITH REDUCED CIGS/VSBY. OTHERWISE...EXPECT WINDS
FAVORING DIURNAL TRENDS WITH FEW-SCT CLOUDS AOA 10K-12K FEET THROUGH
00Z FRIDAY.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM PDT
FRIDAY FOR NVZ016-017-020>022.
AZ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM MST
FRIDAY FOR AZZ002-003-036.
CA...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM PDT
FRIDAY FOR CAZ522>527.
&&
JENSEN/WOLCOTT
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Aug 8, 2:53 AM PST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
353 AM PDT WED AUG 8 2012
AZZ002-003-036-CAZ522>527-NVZ016-017-020>022-091000-
LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
353 AM PDT WED AUG 8 2012 /353 AM MST WED AUG 8 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
EXCESSIVE HEAT WARNING IS IN EFFECT STARTING AT NOON TODAY.
VERY HOT TEMPERATURES WILL OCCUR ACROSS THE LOWER DESERTS.
FORECASTS HIGHS TODAY WILL BE AROUND 111 DEGREES AT MCCARRAN
INTERNATIONAL AIRPORT...AROUND 116 IN LAUGHLIN AND BULLHEAD
CITY...AROUND 105 IN KINGMAN...AROUND 110 IN BARSTOW AND 124 AT
FURNACE CREEK AT DEATH VALLEY NATIONAL PARK.
AVOID STRENUOUS ACTIVITY DURING THE HEAT OF THE DAY. DRINK PLENTY
OF WATER...AVOID ALCOHOL AND CAFFEINE. CHECK ON THOSE WITH HEALTH
CONDITIONS...AND THE YOUNG AND ELDERLY WHO ARE AT RISK OF HEAT
ILLNESS.
ISOLATED SHOWERS AND THUNDERSTORMS PRIMARILY OVER THE MOUNTAINS
THIS AFTERNOON AND EVENING. GUSTY WINDS AND BRIEF HEAVY RAIN
POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THURSDAY AND
FRIDAY. THERE IS MORE UNCERTAINTY...BUT IT IS POSSIBLE THAT THE
EXCESSIVE HEAT WARNING COULD BE EXTENDED INTO SATURDAY.
ISOLATED SHOWERS AND THUNDERSTORMS REMAIN A POSSIBILITY PRIMARILY
OVER THE MOUNTAINS DURING THE PERIOD. GUSTY WINDS AND BRIEF HEAVY RAIN
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ001-CAZ519>521-NVZ014-015-018-019-091000-
NORTHWEST PLATEAU-EASTERN SIERRA SLOPES-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
353 AM PDT WED AUG 8 2012 /353 AM MST WED AUG 8 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS PRIMARILY OVER THE MOUNTAINS
THIS AFTERNOON AND EVENING. GUSTY WINDS AND BRIEF HEAVY RAIN
POSSIBLE. WELL ABOVE NORMAL TEMPERATURES AS WELL TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WELL ABOVE NORMAL TEMPERATURES WILL CONTINUE THROUGH
FRIDAY...BEFORE MODERATING SOME EARLY NEXT WEEK. ISOLATED
SHOWERS AND THUNDERSTORMS REMAIN A POSSIBILITY PRIMARILY OVER THE
MOUNTAINS DURING THE PERIOD. GUSTY WINDS AND BRIEF HEAVY RAIN
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Dust Devil, Clark
- When
- August 8, 1:48 PM PST to 1:53 PM PST
- Where
- Clark County, 5.92 mi N of Las Vegas N Air Term to 5.99 mi N of Las Vegas N Air Term
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.305, -115.190
A dust devil hit a home near Grand Teton and Aliante Parkway, taking 20 to 30 tiles off the roof.
- Dust Devil
- A small rotating column of dust from surface heating that caused damage or injury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 8 to 11, 20123 deaths · 1 event
- Hail and Damaging Winds in Iowa, August 8, 2012$276,000 · 1.25 in hail · 26 events
- Hail and Damaging Winds in Kansas, August 8, 20121 injured · $106,000 · 1.25 in hail · 12 events
- Flash Flood and Damaging Winds in Oklahoma, August 8, 2012$80,000 · 70 kt wind · 14 events
- Hail and Damaging Winds in Illinois, August 8, 2012$49,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Arkansas, August 8, 2012$43,000 · 1 in hail · 6 events
- Damaging Wind and Lightning Strike in New York, August 8, 20121 injured · $35,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Missouri, August 8, 2012$22,000 · 1.5 in hail · 15 events
- Flood and Hail in Indiana, August 8 to 9, 2012$26,000 · 1 in hail · 7 events
- Damaging Winds in Ohio, August 8, 2012$22,000 · 50 kt wind · 4 events
- Lightning Strike and Heavy Rain in Florida, August 8, 20122 injured · 3 events
- Hail and Damaging Winds in Missouri, August 8, 2012$12,000 · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397462.